Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 2, 2021Union County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 2, 2021, 1:49 PM EDT for Union County, Pennsylvania. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2021, 1:49 PM EDT (17:49 UTC)
Expired
Jul 2, 2021, 2:15 PM EDT
In force
26 min
Issued by
NWS State College, PA

County Union County, PA

The radar

The State College radar (KCCX), 73 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WWUS81 KCTP 021749
SPSCTP

Special Weather Statement
National Weather Service State College PA
149 PM EDT Fri Jul 2 2021
 
PAZ049-021815-
Union PA-
149 PM EDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF UNION COUNTY UNTIL 215
PM EDT...

At 148 PM EDT, Doppler radar indicated a strong thunderstorm just to 
the southeast of R.B. Winter State Park, moving east at 15 mph.

Penny size hail is possible.

Locations impacted include...
Mifflinburg, Forest Hill, R.B. Winter State Park and Sand Bridge
State Park.

LAT...LON 4092 7703 4093 7725 4094 7725 4099 7720
      4103 7705
TIME...MOT...LOC 1748Z 263DEG 15KT 4096 7721 

$$

Dangelo

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 2, 10:52 AM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 2, 10:52 AM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service State College PA
1052 AM EDT Fri Jul 2 2021

.SYNOPSIS...
A well-defined upper low and its associated pool of anomalously
cold air aloft will drift over Northern Pennsylvania today.

This low will continue the likelihood of showers and scattered
afternoon thunderstorms across the northern half of the state
today, while drier and mainly rain-free weather is expected
over southern Pennsylvania.

Scattered showers and even a few isolated thunderstorms are
expected to drift southeast across the state on Saturday as the
upper low moves toward the Southern New England Coast.

As this upper level feature exits well to the east of our area
on Sunday, comfortable temperatures and humidity along with
a high probability for rain-free conditions and a light
northerly breeze will follow to accommodate 4th of July
festivities.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Late morning update was focused on the PoPs/timing of such for
convection. Also added just a hint at the poss of small
hail/graupel in the heaviest TSRA/SHRA over the NW under the
coldest pocket of air aloft. Sky cover pretty much on track and
transient nature and expected further development of cumulus
will make it tough to get too detailed with the sky cover
gridded fcst. Temps right on track with drier air streaming in.
Dewpoint at 50F in Somerset with over half of the CWA below 60F
at this point.

Prev...
A shield of thick, layered mid and high clouds continues to
stream northeast and blanket the southeastern half of PA early
today, while convective clouds are forming within the leading
edge of a region of much colder air aloft. Moderately Steep mid
level lapse rates were promoting 500-750 j/kg of sfc-based cape
across much of Lake Erie and into our far NW zones, just ahead
of the aforementioned upper low. An expanding cluster of
SHRA/TSRA was accompanying a small lobe of moderately strong
DPVA over eastern Lake Erie and far NW PA.

High res model guidance and ensemble guidance indicates the
confinement of convection to the NW Mtns of PA this morning and
expansion of SHRA/scattered low-topped TSRA during the mid to
late afternoon hours across much of the Northern half of PA.
Brief gusty winds and some small hail may accompany the stronger
storms. Mainly a mix of clouds and sun will follow southern PA
today after the departure of the high cloud shield this morning.

Low temps early today will be in the lower to mid 50s over the
Northern and Western Mtns of PA, and mid to upper 60s throughout
the Lower Susq Valley and adjacent locations.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The small closed low center at 500 mb within an amplifying
trough will become located across NE PA and the Catskill Region
of SE NY late tonight, with isolated to scattered showers
continuing to rotate around it and impact mainly northern PA
with spotty light rainfall amounts.

A few spokes of mid/upper level vorticity and lingering cold air
aloft will bring some bands of showers and perhaps a couple of
isolated, low-topped TSRA to mainly the central and eastern
parts of the CWA on Saturday.

Temps could struggle to reach their current fcst highs Saturday,
ranging from the upper 60s to low 70s over the higher terrain
of the north and west, to the mid and upper 70s respectively
throughout the central and SE valleys. Will look at trimming
these by a few deg F for future morning updates.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Sunday should begin an improving trend, as the main cold core
upper trough shifts east of the region. Although an isolated
afternoon shower or thunderstorms can't be ruled out, much of
the day looks rain-free. Monday also looks generally rain-free,
as a weak warm front crosses through and heights rise across the
region. Monday will also be significantly warmer, with
temperatures rising back to the mid and upper 80s for highs.

As more humidity begins to build by Tuesday and a weak
cold front approaches from the northwest, at least isolated
afternoon showers and thunderstorms could make a return. Latest
medium range guidance suggests this front will stall out over PA
Wednesday, supporting scattered PM convection.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Not a lot of change for the 12Z TAF package.

A wide range of conditions early this morning. Some spots are
IFR at times, while most of the area is dry with VFR conditions.

Main cluster of showers and isolated thunderstorms over the
eastern end of Lake Erie. Expecct some of this activiy to work
southeast into area later today. At least the intensity of the
storms is weakening, as the sun comes up.

Sililar conditions expected into Saturday morning.

Expect improving conditions for the later part of the weekend.

Outlook...

Sat...AM low cigs possible W Mtns. Isolated PM tsra impacts
possible, mainly eastern Pa.

Sun...Slight chance of AM low cigs W Mtns.

Mon...No sig wx expected.

Tue...Scattered PM tsra impacts possible NW Mtns.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Gartner
NEAR TERM...Lambert/Dangelo
SHORT TERM...Lambert
LONG TERM...Fitzgerald/Colbert
AVIATION...Martin
Hazardous weather outlook, Jul 2, 5:10 AM EDT, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
510 AM EDT Fri Jul 2 2021

PAZ034>036-056-057-059-063>066-030915-
Bedford-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
510 AM EDT Fri Jul 2 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033-037-041-042-045-046-049>053-
058-030915-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
Schuylkill-
510 AM EDT Fri Jul 2 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 1:05 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service State College PA
105 PM EDT Fri Jul 2 2021

PAZ019-045-021730-
Southern Clinton PA-Southern Centre PA-
105 PM EDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOUTHERN CLINTON AND
SOUTHERN CENTRE COUNTIES UNTIL 130 PM EDT...

At 104 PM EDT, Doppler radar indicated a strong thunderstorm over
Madisonburg and Rebersburg, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Woodward, Millheim, Aaronsburg and Loganton.

LAT...LON 4110 7726 4098 7721 4090 7729 4089 7753
      4097 7756
TIME...MOT...LOC 1704Z 254DEG 20KT 4095 7746

Dangelo
Special weather statement, Jul 2, 1:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
149 PM EDT Fri Jul 2 2021

PAZ049-021815-
Union PA-
149 PM EDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF UNION COUNTY UNTIL 215
PM EDT...

At 148 PM EDT, Doppler radar indicated a strong thunderstorm just to
the southeast of R.B. Winter State Park, moving east at 15 mph.

Penny size hail is possible.

Locations impacted include...
Mifflinburg, Forest Hill, R.B. Winter State Park and Sand Bridge
State Park.

LAT...LON 4092 7703 4093 7725 4094 7725 4099 7720
      4103 7705
TIME...MOT...LOC 1748Z 263DEG 15KT 4096 7721

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:05 PM EDTSpecial Weather StatementCTPUnion25 min
Jul 2, 2:12 PM EDTSpecial Weather StatementCTPUnion48 min
Jul 2, 2:50 PM EDTSpecial Weather StatementCTPPotter25 min
Jul 2, 3:08 PM EDTSpecial Weather StatementCTPNorthumberland37 min
Jul 2, 3:18 PM EDTSpecial Weather StatementCTPMontour27 min
Jul 2, 4:04 PM EDTSpecial Weather StatementCTPLebanon26 min
Jul 2, 4:04 PM EDTSpecial Weather StatementCTPTioga26 min
Jul 2, 4:18 PM EDTSpecial Weather StatementCTPColumbia27 min
Jul 2, 4:22 PM EDTSpecial Weather StatementCTPLycoming23 min
Jul 2, 4:26 PM EDTSpecial Weather StatementCTPSchuylkill34 min
Jul 2, 4:34 PM EDTSpecial Weather StatementCTPTioga26 min
Jul 2, 4:49 PM EDTSpecial Weather StatementCTPLycoming26 min
Jul 2, 5:05 PM EDTSpecial Weather StatementCTPCarbon25 min
Jul 2, 5:52 PM EDTSpecial Weather StatementCTPUnion38 min
Jul 2, 6:07 PM EDTSpecial Weather StatementCTPCentre23 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.